Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 271, NWS Bismarck, ND

July 19, 2005Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2005, 8:46 PM CDT for Emmons County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 8:46 PM CDT (01:46 UTC)
Expired
Jul 19, 2005, 9:26 PM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The radar

The Bismarck radar (KBIS), 91 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
3368 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200146
SVRBIS
NDC029-200245-
/O.NEW.KBIS.SV.W.0271.050720T0146Z-050720T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
846 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WESTFIELD...OR ABOUT 65 MILES SOUTHEAST OF
  BISMARCK...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAGUE AROUND 900 PM CDT

LAT...LON 4618 10025 4594 10029 4595 9989 4618 9989

$$

ABELING
2 follow-up statements
000 
WWUS53 KBIS 200202
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
903 PM CDT TUE JUL 19 2005

NDC029-200245-
/O.CON.KBIS.SV.W.0271.000000T0000Z-050720T0245Z/
EMMONS ND-
903 PM CDT TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
SOUTHEASTERN EMMONS COUNTY...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR HAGUE...OR ABOUT 67 MILES SOUTHEAST OF
BISMARCK...MOVING EAST AT 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4618 10025 4594 10029 4595 9989 4618 9989

$$

WAA
000 
WWUS53 KBIS 200226
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
927 PM CDT TUE JUL 19 2005

NDC029-200237-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-050720T0245Z/
EMMONS ND-
927 PM CDT TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMONS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4618 10025 4594 10029 4595 9989 4618 9989

$$

WAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:59 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 19, 1:59 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
159 PM CDT TUE JUL 19 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
THE MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH FRIDAY NIGHT.
CURRENTLY A COLD FRONT IS WORKING ITS WAY ACROSS THE STATE.  AT 17Z
IT WAS ROUGHLY ALONG A LINE FROM MINOT TO DICKINSON...AND SHOULD
MOVE EAST ABOUT 100 MI BY 20Z.  THE NAM WEAKENS THE CAP THIS
AFTERNOON ALONG THE FRONT AND WITH A WEAK SHORT WAVE MOVING ACROSS
THE STATE AT THE SAME TIME...COULD SEE CONVECTION DEVELOP.  WILL BE
A QUESTION OF TIMING FOR BISMARCK AND MINOT...AS THE RUC AND NAM
DIFFER ON THE SOUNDINGS...WITH THE NAM MUCH MORE DYNAMIC.
CONSEQUENTLY...WILL LIMIT THE CHANCE OF TSTMS TO CENTRAL AND EASTERN
COUNTIES...WITH THE BEST CHANCE IN THE EAST.  THE NEXT CHANCE OF
TSTMS WILL BE ON THURSDAY AS A SHORT WAVE MOVES ACROSS THE AREA
ALONG WITH AN ASSOCIATED WEAK SURFACE LOW.  TIMING WOULD PUT THE LOW
IN CENTRAL ND AT 18Z. SPEED OF THE LOW WILL MAKE FOR A SORT LIVED
EVENT AND LOOKS LIKE MAIN CHANCE OF AFTN/EVE TSTMS WILL BE IN
SOUTHEAST COUNTIES.  ANOTHER UPPER LEVEL SHORT WAVE/SURFACE LOW
COMBINATION WILL MOVE ACROSS THE STATE LATE FRIDAY AND FRIDAY NIGHT
AND APPEARS TO BE A LITTLE STRONGER WITH BETTER DYNAMICS.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT.
LITTLE CHANGES ONLY FOR THE EXTENDED FORECAST PACKAGE.  LARGE AREA
OF UPPER LEVEL HIGH PRESSURE REMAINS OVER THE CENTRAL UNITED STATES.
THE NORTHERN PLAINS REMAINS UNDER MOSTLY ZONAL FLOW BEFORE GRADUALLY
TRANSITIONING TO A MORE NORTHWESTERLY FLOW ALOFT BY THE MIDDLE OF
NEXT WEEK. A FEW WEAK FRONTAL BOUNDARIES LOOK TO MOVE THROUGH THE
AREA...BUT THESE FEATURES ARE DIFFICULT TO TIME SO LEFT POP AND
WEATHER GRIDS VIRTUALLY UNTOUCHED BESIDES SOME MINOR COSMETIC EDITS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...

&&

TSW/NH
Hazardous weather outlook, Jul 19, 5:07 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CDT TUE JUL 19 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201006-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
507 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:20 PM CDTSevere Thunderstorm WarningBISLogan58 min
Jul 19, 9:50 PM CDTSevere Thunderstorm WarningBISMcIntosh43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.